Purpose: Anticoagulant drugs are among the most common medications that cause adverse drug events (ADEs) in hospitalized patients. We performed a 5-year retrospective study at Brigham and Women's Hospital to determine clinical characteristics, types, root causes, and outcomes of anticoagulant-associated ADEs.
Methods: We reviewed all inpatient anticoagulant-associated ADEs, including adverse drug reactions (ADRs) and medication errors, reported at Brigham and Women's Hospital through the Safety Reporting System from May 2004 to May 2009. We also collected data about the cost associated with hospitalizations in which ADRs occurred.
Results: Of 463 anticoagulant-associated ADEs, 226 were medication errors (48.8%), 141 were ADRs (30.5%), and 96 (20.7%) involved both a medication error and ADR. Seventy percent of anticoagulant-associated ADEs were potentially preventable. Transcription errors (48%) were the most frequent root cause of anticoagulant-associated medication errors, while medication errors (40%) were a common root cause of anticoagulant-associated ADRs. Death within 30 days of anticoagulant-associated ADEs occurred in 11% of patients. After an anticoagulant-associated ADR, most hospitalization expenditures were attributable to nursing costs (mean $33,189 per ADR), followed by pharmacy costs (mean $7451 per ADR).
Conclusion: Most anticoagulant-associated ADEs among inpatients result from medication errors and are, therefore, potentially preventable. We observed an elevated 30-day mortality rate among patients who suffered an anticoagulant-associated ADE and high hospitalization costs following ADRs. Further quality improvement efforts to reduce anticoagulant-associated medication errors are warranted to improve patient safety and decrease health care expenditures.
Copyright © 2011 Elsevier Inc. All rights reserved.